How to take painkillers

Added: Lesa Sesco - Date: 06.05.2022 15:58 - Views: 25999 - Clicks: 7700

Back to Medicines A to Z. Paracetamol is a common painkiller used to treat aches and pain. It can also be used to reduce a high temperature. It's available combined with other painkillers and anti-sickness medicines. It's also an ingredient in a wide range of cold and flu remedies. For unders, read our information on paracetamol for children. Overdosing on paracetamol can cause serious side effects. Do not be tempted to increase the dose or to take a double dose if your pain is very bad. Adults can take a maximum of 4 doses up to eight mg tablets in total in 24 hours.

Wait at least 4 hours between doses. For people who find it difficult to swallow tablets or capsules, paracetamol is also available as a syrup or as soluble tablets that dissolve in water to make a drink. Taking 1 or 2 extra tablets by accident is unlikely to be harmful, as long as you do not take more than 8 tablets in 24 hours. If you take paracetamol regularly and miss a dose, take it as soon as you remember. However, skip the missed dose if it's nearly time for your next dose. If you forget doses often, it may help to set an alarm to remind you.

You could also ask your pharmacist for advice on other ways to help you remember to take your medicine. It's safe to take paracetamol with other types of painkiller that don't contain paracetamol, such as ibuprofen , aspirin and codeine. Do not take paracetamol alongside other medicines that contain paracetamol.

If you take 2 different medicines that contain paracetamol, there's a risk of overdose. Paracetamol is an ingredient in many remedies you can buy from pharmacies and supermarkets, including:. Can I take paracetamol and ibuprofen together? If you're worried about a side effect or notice anything unusual, talk to your pharmacist or doctor.

In rare cases, it's possible to have a serious allergic reaction anaphylaxis to paracetamol. These are not all the side effects of paracetamol. For a full list, see the leaflet inside your medicines packet. You can report any suspected side effect to the UK safety scheme. It's been taken by many pregnant and breastfeeding women with no harmful effects in the mother or baby. If you take paracetamol in pregnancy or while breastfeeding, take the lowest dose of paracetamol that works for you for the shortest possible time.

Check with your doctor or pharmacist if you're taking St John's wort a herbal remedy taken for depression as you may need to reduce your paracetamol dose. Otherwise, paracetamol isn't generally affected by also taking herbal remedies or supplements. For safety, tell your doctor or pharmacist if you're taking any other medicines, including herbal remedies, vitamins or supplements.

Paracetamol seems to work by blocking chemical messengers in the brain that tell us we have pain. Paracetamol also reduces fever by affecting the chemical messengers in an area of the brain that regulates body temperature. The type of medicine you need to treat your pain depends on what type of pain you have. Paracetamol and ibuprofen work in different ways. So paracetamol is better than ibuprofen for some types of pain. Paracetamol is usually best for most types of pain, including headaches and stomach ache. Ibuprofen may be better for period pain or toothache.

Some people find ibuprofen better than paracetamol for back pain. If paracetamol doesn't work, there are other types of painkiller you can try, including:. Ibuprofen and ibuprofen-like painkillers are sometimes available as creams or gels that you rub on to the part of your body that's painful. Talk to your doctor or pharmacist about other treatment options that might be more suitable for you, such as exercise or physiotherapy.

It's safe to take paracetamol regularly for many years as long as you don't take more than the recommended dosage. There's no firm evidence to suggest that taking paracetamol will reduce fertility in either men or women. Paracetamol doesn't affect any type of contraception including the contraceptive pill or emergency contraception.

Drinking a small amount of alcohol while taking paracetamol is usually safe. Try to keep to the recommended guidelines of no more than 14 units of alcohol a week. A standard glass of wine ml is 2 units. A pint of lager or beer is usually 2 to 3 units of alcohol. It may not be safe for you to drink alcohol with paracetamol if you have certain health conditions, such as liver problems. Check the leaflet in your medicine packet to find out whether it's safe to drink alcohol when taking paracetamol.

last reviewed: 23 May Next review due: 23 May Paracetamol for adults On this About paracetamol for adults Key facts Who can and cannot take paracetamol How and when to take it Taking paracetamol with other painkillers Side effects Pregnancy and breastfeeding Cautions with other medicines Common questions.

About paracetamol for adults Paracetamol is a common painkiller used to treat aches and pain. Paracetamol takes up to an hour to work. The usual dose of paracetamol is one or two mg tablets at a time. Do not take paracetamol with other medicines containing paracetamol. Paracetamol is safe to take in pregnancy and while breastfeeding, at recommended doses. Brand names include Disprol, Hedex, Medinol and Panadol. Most people can take paracetamol safely, including pregnant and breastfeeding women.

However, some people need to take extra care with paracetamol. Check with your doctor or pharmacist if you: have had an allergic reaction to paracetamol or any other medicines in the past have liver or kidney problems regularly drink more than the maximum recommended amount of alcohol 14 units a week take medicine for epilepsy take medicine for tuberculosis TB take the blood-thinner warfarin and you may need to take paracetamol on a regular basis. Paracetamol can be taken with or without food. The usual dose for adults is one or two mg tablets up to 4 times in 24 hours.

Always leave at least 4 hours between doses. Important Adults can take a maximum of 4 doses up to eight mg tablets in total in 24 hours. Different types of paracetamol Paracetamol is widely available as tablets and capsules. What if I take too much? Important Taking 1 or 2 extra tablets by accident is unlikely to be harmful, as long as you do not take more than 8 tablets in 24 hours. Wait at least 24 hours before taking any more paracetamol. Urgent advice: Get help from now if you take:. Online Go to What if I forget to take it?

Never take double doses of paracetamol. Do not take an extra dose to make up for a missed one. Important Before taking any other medicines, check the label to see whether they contain paracetamol. Paracetamol is an ingredient in many remedies you can buy from pharmacies and supermarkets, including: migraine remedies cough and cold products, such as Lemsip and Night Nurse Some prescription medicines contain paracetamol combined with other painkillers, such as: co-codamol paracetamol and codeine co-dydramol paracetamol and dihydrocodeine Tramacet paracetamol and tramadol.

Information: Recommended reading Can I take paracetamol and ibuprofen together? Paracetamol very rarely causes side effects if you take it at the right dosage. Serious allergic reaction In rare cases, it's possible to have a serious allergic reaction anaphylaxis to paracetamol.

Information: You can report any suspected side effect to the UK safety scheme. Can I take paracetamol when I'm pregnant? Paracetamol is the first choice of painkiller if you're pregnant or breastfeeding. Important If you take paracetamol in pregnancy or while breastfeeding, take the lowest dose of paracetamol that works for you for the shortest possible time. It's safe to take paracetamol with most prescription medicines, including antibiotics.

Paracetamol isn't suitable for some people. Talk to your doctor if you take: the blood-thinner warfarin — paracetamol can increase the risk of bleeding if you take it regularly medicine to treat epilepsy medicine to treat tuberculosis TB Mixing paracetamol with herbal remedies and supplements Check with your doctor or pharmacist if you're taking St John's wort a herbal remedy taken for depression as you may need to reduce your paracetamol dose.

Important For safety, tell your doctor or pharmacist if you're taking any other medicines, including herbal remedies, vitamins or supplements. How does paracetamol work? When will I feel better? It keeps on working for about 5 hours. Is paracetamol better than ibuprofen? What if paracetamol doesn't work? If paracetamol doesn't work, there are other types of painkiller you can try, including: ibuprofen codeine aspirin Ibuprofen and ibuprofen-like painkillers are sometimes available as creams or gels that you rub on to the part of your body that's painful.

Some painkillers are only available on prescription. Can I take paracetamol for a long time? Will it affect my fertility? Will it affect my contraception? Can I drink alcohol with it? Is there any food or drink I need to avoid? You can eat and drink normally while taking paracetamol. You can safely take paracetamol but not ibuprofen on an empty stomach. Related conditions Back pain Headaches Migraine Stomach ache. Useful resources Paracetamol: forum Which painkiller?

How to take painkillers

email: [email protected] - phone:(788) 597-7067 x 5794

How to Take Painkiller Drugs Safely